Oklahoma, 2007

Flash Flooding and Damaging Wind in Oklahoma, August 19, 2007

August 19, 2007 · NWS TSA · 8 events in 4 counties and zones

Localized very heavy rain caused significant flash flooding across parts of eastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$685,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Localized very heavy rain caused significant flash flooding across parts of eastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 19, 12:43 PM CST, 27 minutes earlier.

Area forecast discussion, Aug 19, 12:43 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
143 PM CDT SUN AUG 19 2007

.DISCUSSION...
WILL SEND A FRESH SET OF ZONES...WHERE ADDITION OF
A FLASH FLOOD WATCH FOR PARTS OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS WILL BE IN EFFECT UNTIL MIDNIGHT. ALSO...HAVE ADJUSTED
POPS BASED ON LATEST TRENDS AND MOVEMENT OF ERIN...WHICH HAS NOW
TAKEN A LITTLE MORE OF JOG TO THE NORTHEAST AS WELL AS SHOWING
SIGNS OF INCREASED FORWARD SPEED. ADJUSTED TEMPERATURES IN RAIN
COOLED OR OTHER WISE CLOUDY AREAS.

UPDATED ZFP/AFM/PFM OUT SHORTLY. FFA ALREADY SENT/ISSUED.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL MIDNIGHT MONDAY FOR OKZ057-OKZ058-OKZ061-
     OKZ062-OKZ063-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL MIDNIGHT MONDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...23
LONG TERM....02
Hazardous weather outlook, Aug 19, 12:21 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
121 PM CDT SUN AUG 19 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
121 PM CDT SUN AUG 19 2007

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
        RISK...LIMITED.
        AREA...EASTERN OKLAHOMA AND PARTS OF NORTHWEST ARKANSAS
        ONSET...THIS AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS .
	ONSET...THIS AFTERNOON.

FLASH FLOOD.
        RISK...ELEVATED.
        AREA...NORTHEAST OKLAHOMA.
        ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA... NORTHEAST OKLAHOMA.
        ONSET...ONGOING.

DISCUSSION...
TROPICAL DEPRESSION ERIN HAS DISPLAYED DIURNAL WEAKENING OVER
THE LAST SEVERAL HOURS AS THE CENTER OF CIRCULATION HASNT BEEN
AS EASILY IDENTIFIED PER RADAR DATA. LATEST SURFACE DATA INDICATES
THE CENTER LOCATED OVER SOUTHERN PAWNEE COUNTY AS THE CIRCULATION
LIFTS EAST NORTHEAST THIS AFTERNOON...THIS SYSTEM WILL STILL BE
RESPONSIBLE FOR HEAVY RAINFALL AND GUSTY WINDS...MAINLY ACROSS
NORTHEAST OKLAHOMA THIS AFTERNOON. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL
BE COMMON IN THE VICINITY OF THE INTERSTATE 44 CORRIDOR WITH LOCAL
AMOUNTS OVER 5 INCHES POSSIBLE.  SUSTAINED WINDS WILL REACH 25 TO
30 MILES AN HOUR NEAR AND JUST NORTH OF THE CENTER WITH GUSTS OVER
40 MILES AN HOUR POSSIBLE. LOCALLY HIGHER WINDS WILL BE POSSIBLE
IN THUNDERSTORMS LOCATED AWAY FROM THE CENTER. GUSTS NEAR 60
MILES AN HOUR POSSIBLE..THUS RESULTING IN A SEVERE WEATHER THREAT.

AS IS TYPICAL WITH THESE SYSTEMS...ISOLATED TORNADOES WILL ALSO
BE POSSIBLE...MAINLY IN THE RIGHT FRONT QUADRANT THAT IS RELATIVE
TO THE MOVEMENT OF THIS UPPER LOW.

WEATHER CONDITIONS WILL GRADUALLY IMPROVE BY THIS EVENING AS THE
CENTER OF ERIN MOVES NORTHEAST AWAY FROM THE AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY IN NORTHEAST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
RESIDUAL TROPICAL MOISTURE WILL CONTINUE TO RESULT IN A CHANCE OF
THUNDERSTORMS MONDAY. THUNDERSTORM CHANCES WILL RETURN BY LATE IN
THE WEEK AS MOISTURE ONCE AGAIN INCREASES ACROSS THE AREA.
AFTERNOON HEAT INDICIES IN THE 100 TO 105 RANGE WILL ALSO BE
POSSIBLE BY MID TO LATE WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Aug 19, 11:47 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1247 PM CDT SUN AUG 19 2007

OKZ065>067-070-071-191845-
MCINTOSH OK-MUSKOGEE OK-OKFUSKEE OK-OKMULGEE OK-WAGONER OK-
1247 PM CDT SUN AUG 19 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 145 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     OKMULGEE AND WESTERN WAGONER

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE AND OKFUSKEE

IN SOUTHEAST OKLAHOMA
     NORTHERN MCINTOSH

AT 1247 PM CDT...DOPPLER RADAR INDICATED A BAND OF STRONG
THUNDERSTORMS FROM NEAR OKMULGEE TO OKEMAH TO BEARDEN.  THE
STORMS WERE MOVING NORTHEAST AT 30 MPH...WHILE THE OVERALL
BAND OF STORMS ROTATED AROUND THE CENTER OF TROPICAL DEPRESSION
ERIN WHICH AT NOON WAS LOCATED ABOUT 35 MILES WEST OF TULSA.

AS THE STORMS SPREAD ACROSS THE ALERT AREA VERY HEAVY RAIN AND WIND
GUSTS TO 40 MPH WILL OCCUR.

IN THESE SITUATIONS BRIEF TORNADOES CAN DEVELOP.

PERSONS IN THE ALERT AREA SHOULD PAY CLOSE ATTENTION TO LOCAL
CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED.

LAT...LON 3546 9656 3520 9644 3563 9529 3612 9550
      3575 9588

The radar

The Norman radar (KTLX), 89 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Okfuskee

When
August 19, 1:10 PM CST to 3:15 PM CST
Where
Okfuskee County, Okemah
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
35.430, -96.300

Heavy rain caused severe flooding in and around Okemah. Six people were evacuated from homes isolated by high water. Four homes had water in them. Water was up to five feet deep on some roads. Approximately fifteen roads had to be closed due to high water. Rural roads were severely damaged.

Flash Flood, Okmulgee

When
August 19, 2:40 PM CST to 5:40 PM CST
Where
Okmulgee County, 4 mi N of Henryetta
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.508, -95.980

Heavy rain caused Highway 75 to be flooded north of Henryetta. The flooding caused several cars to be stranded.|

Flash Flood, Okmulgee

When
August 19, 3:45 PM CST to 7:45 PM CST
Where
Okmulgee County, Okmulgee
Cause
Heavy Rain
Property damage
$400,000
Reported by
Department of Highways
Coordinates
35.630, -95.970

Very heavy rainfall caused severe flooding of roads in and around Okmulgee. Highway 75 was closed in places for several hours. Rural roads were also flooded. In addition, 20 to 30 homes sustained flood damage as well as several businesses. County officials received 200 calls for assistance from stranded motorists and from people isolated by high water in their homes.

Flash Flood, McIntosh

When
August 19, 4:35 PM CST to 6:45 PM CST
Where
McIntosh County, Hitchita
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.530, -95.750

Heavy rains caused rural roads near Hitchita to be flooded. Street flooding was also reported in the city of Hitchita.

Thunderstorm Wind, McIntosh

When
August 19, 6:10 PM CST
Where
McIntosh County, 10 mi E of Checotah
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.430, -95.343

Thunderstorm winds estimated at 80 miles an hour blew a tractor trailer off Interstate 40.

Flash Flood, Muskogee

When
August 19, 6:45 PM CST to 9:45 PM CST
Where
Muskogee County, Warner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.500, -95.300

Heavy rains caused numerous roads to be flooded in and around Warner.

Flash Flood, Muskogee

When
August 19, 6:45 PM CST to 9:45 PM CST
Where
Muskogee County, Oktaha
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
35.580, -95.480

Heavy rains caused numerous roads to be flooded in and around Oktaha.

Flash Flood, Muskogee

When
August 19, 6:45 PM CST to 9:45 PM CST
Where
Muskogee County, Wainwright
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
35.620, -95.570

Heavy rains caused numerous roads to be flooded in and around Wainwright.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54673, 54671, 54678, 54682, 54687, 54685, 57236, 57238.